Idaho, 2018Flooding in Idaho, May 7 to 19, 2018
May 7 to 19, 2018 · NWS OTX · 2 events in 2 counties and zones
Spring time mountain snow melt caused the St. Joe River to rise to a minor flood level during the second and third weeks of May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring time mountain snow melt caused the St. Joe River to rise to a minor flood level during the second and third weeks of May. No structures were affected but bottom lands and fields in the river valley were inundated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 7, 9:22 AM PST, 1 hour 23 minutes earlier.
Area forecast discussion, May 7, 9:22 AM PST, 1 hour 23 minutes before
Area Forecast Discussion...Updated
National Weather Service Spokane WA
1022 AM PDT Mon May 7 2018
Updated aviation discussion
.SYNOPSIS...
A low pressure system over Washington will continue to bring
clouds and showers to the area today. The low pressure moves away
from the region with drier conditions expected tonight. Another
storm system approaches the area and showers will return on
Wednesday along with cooler temperatures. As the system moves away
and conditions improve Wednesday night...another low pressure
system moves into the pacific northwest with another round of
showers expected Thursday night and Friday.
&&
.DISCUSSION...
Today through Tuesday night: A low pressure system will continue
to bring clouds and showers to the area today. The system will
exit the area and drier conditions are expected tonight and Tuesday.
However another storm system will take aim on the pacific
northwest and bring another round of clouds and showers Tuesday
afternoon and evening. The chances of rain will increase late
Tuesday night for the entire region.
Wednesday: The bulk of the precipitation will fall over eastern
Washington and the Idaho panhandle on Wednesday. Conditions will
improve Wednesday afternoon and evening.
Thursday: A mid level low pressure system over western Canada is
forecast to dive southeast into the pacnw Thursday. This will
bring unsettled weather to the area with clouds and showers
increasing throughout the day on Thursday. The low pressure moves
further south and wrap around moisture will invade eastern
Washington Thursday night into Friday morning with heavy rain
possible.
Friday through Sunday. The models were suggesting a large area of
rain could position itself over eastern Washington again Friday
morning with heavier rain possible. Elsewhere showers will
persist. As the low pressure moves south...the rain will be on
the decrease Friday night and Saturday when a ridge of high
pressure builds into the area. Drier conditions and above normal
temperatures are expected for Sunday.
&&
.AVIATION...
TAFS: Wraparound moisture from a system over western MT will
continue to affect most TAF sites through the afternoon. Brief
showers my reduce visibilities to MVFR conditions during the
afternoon. Ceilings between 600-1700 feet will become unlimited
through the day as the wraparound moisture continues to move slowly
east. Winds will be less than 10 kts through the period. Earle
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 69 50 78 54 65 46 / 20 10 0 20 70 10
Coeur d'Alene 66 51 77 54 62 44 / 40 20 0 10 80 10
Pullman 68 48 77 54 64 45 / 30 0 0 30 70 0
Lewiston 75 52 84 59 71 49 / 30 0 0 40 60 10
Colville 72 49 81 54 69 45 / 40 40 0 10 80 30
Sandpoint 63 49 75 52 61 42 / 50 30 10 10 70 20
Kellogg 62 46 74 50 60 41 / 60 20 0 10 60 20
Moses Lake 78 49 81 59 75 47 / 20 0 0 50 50 0
Wenatchee 79 54 80 59 73 48 / 20 0 0 90 50 0
Omak 76 50 78 59 73 46 / 20 10 0 40 80 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
vp
Hazardous weather outlook, May 6, 7:57 PM PST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
857 PM PDT Sun May 6 2018
IDZ001>004-026-027-WAZ031>038-041>044-081500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
857 PM PDT Sun May 6 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TONIGHT
Many rivers across northern Washington and Idaho will continue to
run high. The rivers will be very cold with swift currents.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Warm weather through the middle of next week will keep water
levels on area rivers and streams very high due to snowmelt in
the mountains. Rivers will be very cold with swift currents.
Flood, Shoshone
- When
- May 7, 10:45 AM PST to 3:00 PM PST
- Where
- Shoshone County, 13.41 mi WNW of Calder to 12.74 mi WNW of Calder
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250
- Reported by
- River/Stream Gage
- Coordinates
- 47.348, -116.448
The USGS River Gage on the St. Joe River at Calder recorded a sharp rise to the Flood Stage of 13.0 feet at 10:45 AM PST on May 7th. The river crested right at the Flood Stage for about 4 hours before slowly receding after 3:00 PM.
Flood, Benewah
- When
- May 7, 2:15 PM PST to May 19, 10:45 AM PST
- Where
- Benewah County, 0.38 mi N of Ramsdell to 0.74 mi N of Omega
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 47.355, -116.669
The USGS River Gage on the St. Joe River at St. Maries recorded a rise above the Flood Stage of 32.5 feet at 2:15 PM PST on May 7th. The river crested at the Minor Flood level of 33.9 feet at 6:00 PM PST May 10th and remained at that level until beginning to recede on May 11th. The river receded below Flood Stage at 10:45 AM PST on May 19th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, May 7 to 11, 20182.5 in hail · 38 events
- Damaging Winds in South Dakota, May 7, 201862 kt wind · 8 events
- Hail in North Dakota, May 7, 20181 in hail · 4 events
- Hail in South Dakota, May 7 to 8, 20181.25 in hail · 4 events
- Hail in Montana, May 7, 20180.88 in hail · 3 events
- Hail in Wyoming, May 7, 20181.5 in hail · 3 events
- Hail in North Carolina, May 7, 20180.88 in hail · 2 events
- Hail and Damaging Wind in South Dakota, May 7, 201854 kt wind · 2 events
- Damaging Wind in South Dakota, May 7, 201850 kt wind · 1 event
- Hail in Kentucky, May 7, 20181 in hail · 1 event
- Damaging Wind in South Dakota, May 7, 201853 kt wind · 1 event
- Damaging Wind in South Dakota, May 7, 201852 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756473, 756459.